Letters to the Editor
Tardive Dyskinesia Associated With Olanzapine in a Neuroleptic-Naive Patient With Schizophrenia
Compared with traditional antipsychotics, olanzapine reduces psychotic symptoms without elevated risk of movement disorders (1). Cases of movement disorders have emerged following olanzapine use with previous neuroleptic exposure (2–4). We describe tardive dyskinesia (TD) occurring in a neuroleptic-naive individual following olanzapine use.
Mr A, aged 44 years, was diagnosed with untreated schizophrenia of more than 20 years’ duration according to DSM- IV-TR criteria. He also suffered from polysubstance dependence (specifically, binge pattern alcohol, cannabis, nicotine, and cocaine). No spontaneous movement disorders were elicited at his initial presentation.
The patient commenced olanzapine 20 mg daily, along with participation in an outpatient dual-diagnosis program. Three months later, paroxetine 20 mg daily was added for major depression, together with maintenance diazepam for withdrawal symptoms. The frequency of polysubstance use decreased gradually over the following year. At annual follow-up, parkinsonism (that is, postural rigidity, left upper extremity tremor, and rigidity without TD occurrence) was observed and recorded according to the Extrapyramidal Symptom Rating Scale (ESRS) (5). During the subsequent year, diazepam was tapered, and topiramate 300 mg daily was added for mood stabilization. Olanzapine was gradually increased to 40 mg daily to decrease residual psychotic symptoms. The polysubstance use became sporadic. At second-year follow-up, the ESRS elicited new jaw TD with previously stable parkinsonism. Owing to ongoing psychotic symptoms, we did not attempt any pharmacotherapy changes. Currently, the patient is not bothered by TD and continues pharmacotherapy. Illicit substance use remains a concern.
Animal studies suggest that olanzapine’s low TD potential may be owing to selectivity for basal ganglia nuclei, along with selective nucleic acid expression in the thalamic reticular nucleus (6). By contrast, typical antipsychotics appear nonselective: they broadly affect basal ganglia, causing changes in the substantia nigra and mediodorsal nucleus while also altering thalamic reticular nucleus gene expression. This nonselectivity could explain TD occurrence following chronic antipsychotic exposure (6). Apart from high dosages, alcohol abuse (4) and neurological disease (7) may be other risk factors for TD occurrence with atypical antipsychotics. Our patient was receiving high-dosage olanzapine, partly to decrease psychotic symptoms and partly because of his male sex and cigarette smoking, both of which decrease olanzapine levels (8). Vigilance for TD with atypical antipsychotics is warranted in schizophrenia patients with comorbid substance dependence.
1. Tarsy D, Baldessarini RJ, Tarazi FI. Effects of newer antipsychotics on extrapyramidal function. CNS Drugs 2002;16:23–45.
2. Ananth J, Kenan J. Tardive dyskinesia associated with olanzapine monotherapy. J Clin Psychiatry 1999;60:870.
3. Herrán A, Vázquez-Barquero JL. Tardive dyskinesia associated with olanzapine. Ann Intern Med 1999;131:72.
4. Snoddgrass PL. Tardive dyskinesia from risperidone and olanzapine in an alcoholic man. Can J Psychiatry 1999;44:921.
5. Chouinard G, Ross-Chouinard A, Annable L. Extrapyramidal Symptom Rating Scale (ESRS). Can J Neurol Sci 1980;7:233–4.
6. Sakai K, Gao XM, Hashimoto T, Tamminga CA. Traditional and new antipsychotic drugs differentially alter neurotransmission markers in basal ganglia-thalamocortical neural pathways. Synapse 2001;39:152–60.
7. Benazzi F. Rapid onset of tardive dyskinesia in Huntington dizease with olanzapine. J Clin Psychopharmacol 2002;22:438–9.
8. Keck PE, McElroy SL. Clinical pharmacodynamics and pharmacokinetics of antimanic and mood-stabilizing medications. J Clin Psychiatry 2002;63(Suppl 4):3–11.
Dr Margolese has received research support from Eli Lilly, has been a paid speaker for Eli Lilly and AstraZeneca, and is a consultant for SHS International.
Nadeem H Bhanji, BSc (Pharm), MD
Howard C Margolese, MD, CM, FRCPC